I do not think there is any way any of us could answer your question. But we may be able to shed a little light on the subject.
First, just so you know, there are many of us on the forum who are in our 60s, so you will have company. I am 66, just for the record.
The thing with side effects is that they vary from person to person and they also vary in intensity and severity. Some people seem to get a lot of side effects, or severe side effects, and others have almost no side effects. Probably many of us, or maybe most of us, fall somewhere in between. We may get a couple of the more troublesome side effects and a bunch of minor side effects.
"Major," to me, means severe anemia, severe neutropenia, nausea and vomiting, moderate or severe rash and/or itching, retinal problems, severe depression, and some of the rare but severe side effects. Also, if a person gets the severe rectal problem of crapping shards of glass, that is really quite severe and painful. However, it can usually be controlled and prevented with remedies.
"Minor," to me, means fatigue (including severe fatigue), minor headaches, body aches, joint discomfort, muscle weakness, brain fog, no energy, no motivation, malaise, and some others.
I guess I sort of divide them up. Severe side effects can be a potential game changer. If they are not treated and controlled immediately, a person may have to stop treatment. Minor side effects, even though they are annoying and tiring, won't make people stop treatment. People can deal with the minor side effects. You just change your priorities and expectations while on treatment.
There are treatments/prescription meds which will generally alleviate nausea and/or vomiting, diarrhea, rash and/or itching, anemia, neutropenia. The rest of the symptoms, those in the minor category, we just put up with.
For me, the key was controlling the side effects. If your treating team is knowledgeable about side effects, they can and will order the appropriate meds to counteract them. If, on the other hand, they have no clue or don't think we get side effects, then you ave to be assertive and demand relief.
I don't know how much age plays into side effects. Technically, I suppose maybe it is more difficult if one is older, but so many of us are in our 60s and we are doing treatment, tolerating treatment, dealing with the side effects, and are finishing treatment. I still think the key is recognizing and treating the side effects immediately (rash, nausea, depression, anemia, etc.). If they are not treated, they can snowball rapidly.
So, to answer your question, no one knows which or how many side effects they will get until they treat. One thing, if I were you, I would try to get under control is your anemia. I don't know how anemic you are, but almost everyone on treatment experiences a several point drop in Hemoglobin, some more so than others. For some of us we dropped from 16 to 11 and then stabilized or 15 to 10 or 11 and then stabilized. Some had severe anemia and are on Procrit or getting blood transfusions. So I would think one would not want to go into Hep C treatment with a stating Hemoglobin of 10 or even 11. Perhaps you can get your Hemoglobin up before treatment.
It helps if you live with someone, but many of us live alone and we are managing.
While there is no guarantee, most likely you would tolerate treatment and hopefully attain a cure.
By the way, this forum is great for both support and for knowledge.
thank you so very much. I weigh 106lbs and am 5'4" have had a heart attack and am taking statins. I am seeing a Hep C specialist in Pittsburgh on the 5th. About 150 miles from my home. Am married and husband can look after me. Any suggestions to ask doctor.
I'm not pooh but I made a list of questions for newbies to ask the doctor.
One thing I can add, is being thin, it might be a good idea to gain weight prior to beginning treatment. That was my doctor's advice, and I'm glad I took it.
At 100lbs, I gained 5, which I lost again during tx.
It is always preferable to have a hepatologist, a liver specialist and not simply a GI to help you with treatment. A GP is not trained in liver issues and should be the one to refer you to the specialist.
Questions for the doctor:
How experienced are you in dealing with Hep C ?
Do I need a biopsy before treatment?
How often will I be doing labs during treatment?
What is your protocol for dealing with low wbc or rbc?
What about other side effects?
How often will I be seeing you during treatment?
Who do I contact in an emergency ?
Will I be able to have copies of all my labs and tests ?
Will you be available via phone or email to answer my questions ?
Has your liver been affected by the Hep C? Cirrhosis, for example will make treatment much more difficult. My husband's anemia worsened significantly after he started treatment. His hemoglobin never recovered past 8.5 (until he got his new liver). He needed blood transfusions every month-6 weeks.
If your liver is in good shape, that should make it easier.
Wow, there are some real keepers in this thread! I'd just like to add that having cirrhosis doesn't necessarily lead to the degree of difficulty that Nan's husband experienced. I'm 58, with cirrhosis for at least 6 years, and I'm on my third tx (the third time is the charm). The cirrhosis increases the risks of tx and decreases the odds of success somewhat but I'm now on week 37 out of 48, I've been UND since week 8, and all my blood counts have stayed at least acceptable so far. Ive felt awful most of the time, but have not had any dangerous side effects. This forum is incredible as a informational resource and for emotional support as well. Welcome!
Thank you so much. Printed out your list of questions and will be taking it to the doctor.
Nan, have not had a biopsy yet. In the protocol for treatment I thought the genome test was next.
Ceanothus, All the best. The forum is incredible.
I agree with Pooh's summary of various possible side effects. My husband isn't 60 quite yet, he is 59, and has treated three times previously. I would say that with all 3 treatments, the symptoms were fatigue, rash, anemia or symptoms of anemia, upset stomach, changes in taste or smell, some irritability/anxiety/depression. For the most part they were all manageable with prescriptions or over the counter items, and he was able to continue working full time. It is important to have a good doctor managing your case, depending upon the degree of liver damage that your Hep C has caused. As others said above, treatment is more difficult as you get older, both in terms of success rate as well as in terms of coping with side effects. Since you already have mild anemia, your doctor will need to monitor your hgb very closely to try to prevent a big drop leading to severe anemia, but all of the current treatments do usually cause some anemia or symptoms of anemia. Do you have someone who can help you out when you begin treatment? Someone who may be able to do some of your heavier housekeeping, laundry, shopping, etc.? My husband was still physically capable of doing heavy work (he is a welder) while on all three treatments, but it was difficult from time to time.
Keep us posted.
Hey all, this information is really helpful. The one thing I would stress is that you need a doctor who has treated people with the new DAA's and one who has a good support system. I am 55 with cirrhosis and I had a very hard time. I had some major side effects which eventually go treated.
Unfortunately I was the first patient my doc had treated so he did not know what to do about my side effects, at first. He did get the hang of it however he was shocked by the side effects and at first tried to tell me they were not from treatment. As others behind me started with the same sx he did get better so I would think that other docs who have been blindsided themselves are now well versed. I would hope so anyway. I would use OH's questions as well. This forum is the best as far as help, understanding, information, support. I would never have made it without everyone here. I will always be very grateful
Good luck to you
I am so sorry I did not answer your question. I agree with Pooh regarding the side effects the only thing I would add is that every one is different. While it is good to know the sx minor and major every person is different and each person will have varying degrees of side effects. When I treated with Peg and Riba I was able to work. I can not say the same for the Incivek, Peg, Riba
It was much harder but it did work so that is the most important thing beside making sure you have an experienced, supportive doctor
And OH's list of questions is very good as well. I wish I had done more research before I started
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.